Thunderstorm Wind, Posey
- When
- May 30, 7:12 PM CST to 7:25 PM CST
- Where
- Posey County, Countywide
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.033, -87.850
Widespread damaging winds raked southwest Indiana. Embedded short-lived tornadoes and intense downbursts caused pockets of severe damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread damaging winds raked southwest Indiana. Embedded short-lived tornadoes and intense downbursts caused pockets of severe damage. The single most destructive event was an F-2 tornado that struck Newburgh, Indiana. Another tornado in the northern suburbs of Evansville caused over one million dollars damage. Intense downbursts occurred in eastern Warrick County and southern Spencer County. The downburst in Warrick County occurred south of Tennyson, near the Spencer County line, where hundreds of trees were blown down or damaged. The damage area, which was caused by winds estimated near 85 MPH, was about 3.5 miles long and 50 to 75 yards wide. Little or no damage was reported to residences in this very sparsely populated area. Another larger downburst in southern Spencer County caused more significant damage from Enterprise to Rockport. Estimated winds from 70 to 80 MPH caused lots of damage to trees. The damage area was about 9 miles long and 2 miles wide. Some structures were damaged, and shingles were blown off roofs. Across the remainder of southwest Indiana, numerous trees were blown down across southern Gibson County, and a gust to 60 MPH was measured at St. Philip in Posey County. There were trees and limbs down in Posey County. Sporadic tree damage was reported across Pike County. In Warrick County, in addition to the Newburgh tornado and Tennyson downburst, there were numerous trees and power lines down in Boonville. In Spencer County, trees were blown down countywide.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 30, 4:00 PM CST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 500 PM CDT SUN MAY 30 2004 .DISCUSSION... WITH SIGNIFICANT WAA GOING ON...SFC TEMPS ACROSS THE AREA WERE VERY WARM...ALONG WITN THE DEWPOINTS. IN FAIRFIELD AND CARBONDALE IL...TEMPS WERE AROUND 90 DEG WITH DEWPOINTS IN THE UPPER 70S. SKIES HAD BECOME TEMPORARILY PARTLY CLOUDY MEANWHILE JUST AHEAD OF THE MAJOR LINE OF STORMS MOVING THRU CENTRAL MO. EARLIER SPOTTY CONVECTION PROVED TO HAVE TORNADIC CHARACTERISTICS...WITH SOME TORNADO REPORTS AND NUMEROUS FUNNEL CLOUDS. MESOETA...WHICH IS A LITTLE SLOWER THAN GFS/NGM IN THE VERY NEAR TERM...INDICATES THAT THE FAVORABLE SHEAR PROFILE SHOULD BEGIN TO DIMINISH IN THE NWRN HALF OF THE FCST AREA BY 03Z...WITH ALL BUT THE FAR SERN CORNER EXPERIENCING BACKING WITH HEIGHT/CAA BY 09Z. CAPES ARE EXPECTED TO DROP TO AROUND 1000 J/KG BY AROUND 03Z. WITH LINE OF STORMS NOW APPROACHING OUR PART OF SEMO...WE WILL BE ON ALERT FOR TORNADOES ESPECIALLY IN THE EARLY EVENING NORTH OF THE OHIO RIVER AND STRAIGHT LINE WINDS LATER IN THE EVENING SOUTH OF THE OHIO RIVER. AS NEGATIVELY TILTED 500MB LOBE MOVES EAST...SOME SHOWERS...AND EVEN A THUNDERSTORM OR TWO...ARE POSSIBLE JUST AFTER SUNRISE FOR THE FAR SERN PART OF THE AREA. THE PARENT LOW WILL BEGIN TO MERGE WITH A CYCLONIC FEATURE OVER THE NERN U.S. BY WED. THIS WILL BRING ANOTHER COLD FRONT THRU THE REGION AND THE POSSIBILITY OF MORE SHOWERS AND THUNDERSTORMS. NWRN MID LVL FLOW WILL CONTINUE THRU FRI /DAY5/... WITH ENUF MOISTURE IN THE COLUMN TO NOT CALL THE SKY COVER MOSTLY CLEAR. DAY6 AND DAY7...GFS INDICATES DOUBLE BARRELLED 500 MB S/WVS AND SFC LOWS TO THE NORTH AND THE SOUTH OF THE FCST AREA ARE TO MOVE EAST IN OUR VICINITY. THESE FEATURES WILL BE IMBEDDED IN A LONG WAVE TROF IN THE EAST PART OF THE COUNTRY. IT APPEARS ATTM THAT THE TWO SYSTEMS WILL MERGE INTO A SINGLE 500MB S/WV BY SUN /DAY7/ AND WILL INCLUDE A FROPA BY LATE SUN ACROSS THE FCST AREA...ENDING WHATEVER RAIN CHCS THERE ARE...WHICH ARE ONLY ABOUT ONE IN THREE ON SUN. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE MO...NONE IL...NONE IN...NONE && DB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 648 PM CDT SUN MAY 30 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-311000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD... MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN... HARRISBURG...CARMI...CARBONDALE AND CAIRO 648 PM CDT SUN MAY 30 2004 ...TORNADO WATCHES IN EFFECT FOR MUCH OF THE QUAD STATE THROUGH AT LEAST 1 AM CDT MONDAY... ...HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER MUCH OF THE QUAD STATE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR THE ENTIRE QUAD STATE...EXCEPT FOR CARTER COUNTY IN SOUTHEAST MISSOURI. A SOLID LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE EASTWARD ACROSS THE ENTIRE QUAD STATE THROUGH THE EVENING AND INTO THE OVERNIGHT HOURS. DAMAGING WINDS...TORNADOES...AND LARGE HAIL WILL BE POSSIBLE WITH THE LINE OF STORMS. IN ADDITION HEAVY RAINFALL MAY LEAD TO SOME FLOODING PROBLEMS ALONG THE LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE MISSISSIPPI AND OHIO RIVERS ARE FORECAST TO RISE OVER FLOOD STAGE AT MANY LOCATIONS. THE FLOODING IS FORECAST TO BE MAINLY MINOR...ALTHOUGH AGRICULTURAL INTERESTS WITH CROPS IN THE BOTTOMLANDS WILL BE SIGNIFICANTLY AFFECTED. REFER TO THE LATEST FLOOD STATEMENTS AND WARNINGS FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED TONIGHT THROUGHOUT THE QUAD STATE. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND GST THEBES 37.21N 89.45W
05/30/2004 60 MPH ALEXANDER IL TRAINED SPOTTER
&&
DLLPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
721 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND GST THEBES 36.38N 89.47W
05/30/2004 60 MPH LAKE TN TRAINED SPOTTER
TREES DOWN WITH INJURIES REPORTED. ANOUNT OF INJURIES
UNKNOWN.
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG GOREVILLE 37.56N 88.97W
05/30/2004 JOHNSON IL EMERGENCY MNGR
WIND ESTIMATED 60 MPH. PEA SIZE HAIL ALSO.
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
726 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND GST 7 SE MARION 37.66N 88.85W
05/30/2004 50 MPH WILLIAMSON IL EMERGENCY MNGR
HEAVY RAINFALL AT GRASSY LAKE RAD AND ST HIGHWAY 148.
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
755 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM FUNNEL CLOUD NORRIS CITY 37.98N 88.33W
05/30/2004 WHITE IL LAW ENFORCEMENT
REPORTED NEAR THE HAMILTON/WHITE COUNTY LINE
0725 PM TORNADO CREAL SPRINGS 37.62N 88.84W
05/30/2004 WILLIAMSON IL EMERGENCY MNGR
BRIEF TOUCHDOWN REPORTED BETWEEN CREAL SPRINGS AND NEW
BURNSIDE ON ROUTE 166. RELAYED FROM JOHNSON COUNTY EMA.
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND GST 7 W PADUCAH 37.07N 88.76W
05/30/2004 58 MPH MCCRACKEN KY OFFICIAL NWS OBS
0755 PM TSTM WND GST LONE OAK 37.04N 88.67W
05/30/2004 60 MPH MCCRACKEN KY BROADCAST MEDIA
&&
RJPThe national radar mosaic for the moment the first event began.
5 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
The tornado first touched down on Bromm Road, then tracked east directly across Darmstadt, finally lifting at Browning Road. Hundreds of trees were blown down, including many that landed on houses and power lines. A total of 42 single family homes, 6 commercial structures, and 1 agricultural structure were affected. One single family home and one business was destroyed. Five single family homes and four commercial buildings received major damage. The remainder of the 42 structures received only minor damage. Peak winds were estimated near 100 MPH. Strong gusty winds occurred throughout Vanderburgh County. A gust to 57 MPH was measured in Evansville.
This tornado touched down just west of Phelps Road, and it lifted at Highway 66 and Sharon Road. Access to the city of Newburgh was restricted due to many trees on roads and power lines. Many of the trees landed on homes, businesses, and vehicles. A front porch was torn off a home. Carports were destroyed, including one that was thrown into a ravine. The city's maintenance garage was buried under fallen trees, destroying four of the city's five trucks. Several roofs were blown off businesses. Peak winds were estimated near 120 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyThe tornado archive for Indiana, 2004Warnings in Indiana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398330, 5398329, 5398331, 5398402, 5398404, 5398405, 5398403, 5398406.